Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 138, NWS Sioux Falls, SD

June 21, 2007Aurora County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2007, 11:15 AM CDT for Aurora County, South Dakota. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2007, 11:15 AM CDT (16:15 UTC)
Expired
Jun 21, 2007, 11:30 AM CDT
In force
15 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Aurora County, SD

The radar

The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 11:20 AM CDTHAIL 1.757 W Stickney, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 9:38 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 211615
SVRFSD
SDC003-211630-
/O.NEW.KFSD.SV.W.0138.070621T1615Z-070621T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1130 AM CDT

* AT 1115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 6 MILES SOUTH OF
  STICKNEY...OR ABOUT 25 MILES NORTH OF LAKE ANDES...MOVING SOUTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
THURSDAY AFTERNOON FOR NORTHWEST IOWA.

LAT...LON 4364 9833 4366 9869 4351 9866 4349 9832

$$
BT
2 follow-up statements
000 
WWUS53 KFSD 211619
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1118 AM CDT THU JUN 21 2007

SDC003-211630-
/O.CON.KFSD.SV.W.0138.000000T0000Z-070621T1630Z/
AURORA SD-
1118 AM CDT THU JUN 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR SOUTHERN AURORA COUNTY...

AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES SOUTH OF STICKNEY...OR ABOUT 24
MILES NORTH OF LAKE ANDES...MOVING SOUTHEAST AT 40 MPH.

THIS STORM WILL REMAIN OVER RURAL SOUTHEASTERN AURORA COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
THURSDAY AFTERNOON FOR NORTHWEST IOWA.

LAT...LON 4364 9833 4366 9869 4351 9866 4349 9832

$$
BT
000 
WWUS53 KFSD 211626
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 AM CDT THU JUN 21 2007

SDC003-211636-
/O.EXP.KFSD.SV.W.0138.000000T0000Z-070621T1630Z/
AURORA SD-
1126 AM CDT THU JUN 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN AURORA COUNTY EXPIRES
AT 1130 AM CDT...

THE STORM HAS EXITED THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT 
THURSDAY AFTERNOON FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4364 9833 4366 9869 4351 9866 4349 9832

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:35 AM CDT, 7 hours 40 minutes earlier.

Area forecast discussion, Jun 21, 3:35 AM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 AM CDT THU JUN 21 2007

.DISCUSSION...
ANOTHER VERY WARM DAY ACROSS THE AREA...AS UPPER RIDGE REMAINS IN
PLACE OVER THE NORTHERN PLAINS. HOWEVER...NOT CONFIDENT WITH
TEMPERATURES IN THE NORTHEAST OR WITH CHANCES FOR PRECIPITATION.
THETAE RIDGE PARKED OVER THAT AREA ATTM...WITH ISOLATED CONVECTION
ONGOING. GFS AND NAM HAVE DIFFERENT IDEAS WITH THE EVOLUTION OF
THETAE RIDGE. NAM BUILDS RIDGE NORTH DURING THE MORNING
HOURS...MEANING TEMPERATURES INTO THE UPPER 80S TO LOW 90S AND
VIRTUALLY NO CHANCE FOR PRECIPITATION...WHILE THE GFS HOLD THERMAL
BOUNDARY IN PLACE...WHICH WOULD MEAN A CHANCE OF THUNDERSTORMS
THROUGH THE DAY ACROSS SOUTHWEST MINNESOTA AND PORTIONS OF THE NRN
CWA IN SD...WITH TEMPERATURES ONLY REACHING THE THE LOWER 80S.
PREFER THE NAM...BUT WILL KEEP AN EYE ON THE CONVECTION THE NEXT FEW
HOURS. ALSO...THERE IS AN AREA OF CONVECTION ALREADY DEVELOPING OVER
NW SD AND SW ND...WHICH COULD MAKE IT INTO THE NW CWA BY LATE
MORNING.

LOOKS LIKE A MUCH BETTER CHANCE FOR THUNDERSTORMS THIS EVENING AND
INTO THE OVERNIGHT HOURS. MORE CONFIDENT IN THUNDERSTORM DEVELOPMENT
THAN THE PREVIOUS DAY...AS A MUCH STRONGER S/WV OVER MT WILL BEGIN
TO MOVE ESE INTO WRN SD LATER THIS AFTERNOON. THERE WILL BE TWO
LIKELY AREAS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND
INTO THE EVENING. ONE ALONG THERMAL BNDRY ACROSS THE ND SD
BORDER...THE OTHER INTO WRN SD WITH APPROACHING S/WV TROUGH.
STORMS...LIKELY EVOLVING INTO AN MCS...WILL MOVE ESE OUT OF WRN SD
INTO CNTRL SD EARLY THIS EVENING...AND EVENTUALLY INTO NW IA BY LATE
THIS EVENING. MAIN THREAT BEING HAIL TO THE SIZE OF QUARTERS AND
WINDS TO 60 MPH. ALSO OF NOTE...CAN NOT COMPLETELY RULE OUT AN
ISOLATED STORM DEVELOPING IN S CNTRL SD LATE THIS AFTERNOON BUT CAP
SHOULD HOLD PROVIDED 10-14 DEG C H7 TEMPERATURES. IF DISCRETE
SUPERCELLS CAN DEVELOP OVER S CNTRL SD THIS AFTERNOON...VERY LARGE
HAIL WOULD BE POSSIBLE...AS WELL AS...ISOLATED TORNADOES.

ON FRIDAY...S/WV TROUGH WILL PROVIDE A COOLER POCKET OF AIR
OVERHEAD...WHICH WILL ONCE AGAIN GIVE THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS...HOWEVER THE SEVERE THREAT WILL BE MUCH LESS. WITH
MORE PERSISTANT CLOUD COVER AND A BETTER CHANCE FOR PRECIPITATION...
WENT COOLER IN THE EAST...KEPT HIGH IN THE UPPER 70S.

INTO THE WEEKEND...UPPER RIDGE WILL REBUILD NORTH FOLLOWING THE
PASSAGE OF THE S/WV TROUGH. THIS MEANS CHANCES FOR PRECIPITATION
WILL BE VERY LOW...TEMPERATURES WILL BE VERY WARM...AND HUMIDITY
WILL BE HIGH. ALSO...IT WILL BE BREEZY LATE THIS WEEKEND THROUGH
EARLY NEXT WEEK.

&&

.AVIATION...
VFR WILL PREDOMINATE UNTIL SCT STG TSTMS WITH LCL IFR CX ARE EXPCD
TO DVLP MAINLY NORTH OF I90 AFT 18Z...SPRDG SEWD OVR MOST OF AREA
AFT 00Z. ISOLD TSTMS ARE ALSO PSBL UNTIL 18Z MAINLY ALG AND NORTH
OF A HON TO BKX TO MWM LINE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

LIEBL/RYRHOLM
Hazardous weather outlook, Jun 21, 5:09 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
509 AM CDT THU JUN 21 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
509 AM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN AND WESTERN
SOUTH DAKOTA THIS AFTERNOON. STORMS WILL LIKELY MOVE INTO
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA DURING THE EVENING
HOURS AND EVENTUALLY INTO NORTHWEST IOWA AROUND MIDNIGHT. SOME OF
THESE STORMS MAY BE SEVERE...WITH HAIL UP TO THE SIZE OF QUARTERS
AND WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

In the hours before

Local storm report, Jun 21, 10:22 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1022 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HAIL             8 N KIMBALL             43.86N 98.96W
06/21/2007  E1.00 INCH       BRULE              SD   PUBLIC

            RELAYED THROUGH EMERGENCY MANAGEMENT.

1012 AM     HAIL             12 NNE KIMBALL          43.91N 98.86W
06/21/2007  E2.00 INCH       BRULE              SD   PUBLIC

            NUMEROUS REPORTS OF GOLF BALL HAIL COVERING THE GROUND
            WITH A FEW HAIL STONES CLOSER TO 2 INCHES.

&&

JH
Local storm report, Jun 21, 10:36 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             2 NW WHITE LAKE         43.75N 98.74W
06/21/2007  E1.75 INCH       AURORA             SD   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jun 21, 10:37 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             WHITE LAKE              43.73N 98.71W
06/21/2007  E2.75 INCH       AURORA             SD   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jun 21, 10:42 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             3 N WHITE LAKE          43.77N 98.71W
06/21/2007  E2.00 INCH       AURORA             SD   STORM CHASER

&&

JLAFLIN
Local storm report, Jun 21, 10:58 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     HAIL             8 W STICKNEY            43.59N 98.60W
06/21/2007  E1.75 INCH       AURORA             SD   PUBLIC

&&

BRUBY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:24 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld66 min
Jun 21, 10:15 AM CDTSevere Thunderstorm WarningFSDAurora, Brule60 min
Jun 21, 10:42 AM CDTSevere Thunderstorm WarningFSDDouglas53 min
Jun 21, 11:12 AM CDTSevere Thunderstorm WarningFSDMcCook, Miner48 min
Jun 21, 11:57 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha48 min
Jun 21, 12:08 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner52 min
Jun 21, 12:14 PM CDTSevere Thunderstorm WarningFSDMinnehaha46 min
Jun 21, 12:54 PM CDTSevere Thunderstorm WarningFSDLincoln51 min
Jun 21, 1:18 PM CDTSevere Thunderstorm WarningFSDUnion42 min
Jun 21, 1:26 PM CDTSevere Thunderstorm WarningFSDUnion34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.